Texas, 2019

Tornadoes and Flash Flooding in Texas, May 1 to 3, 2019

May 1 to 3, 2019 · NWS SJT · 19 events in 11 counties and zones

On May 1, a very unstable airmass, dryline and a residual outflow boundary combined across the Big Country or the region north of Interstate 20 to trigger a few supercell thunderstorms. These ingredients resulted in two tornado reports and a few hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

On May 1, a very unstable airmass, dryline and a residual outflow boundary combined across the Big Country or the region north of Interstate 20 to trigger a few supercell thunderstorms. These ingredients resulted in two tornado reports and a few hail reports. By May 3, an upper level disturbance moved into West Central Texas and caused more severe storms to develop. These storms produced large hail on May 3. Tragically, on May 3, lightning from a thunderstorm killed a camper at Llano State Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 1, 11:43 AM CST, 47 minutes earlier.

Area forecast discussion, May 1, 11:43 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1243 PM CDT Wed May 1 2019

.AVIATION...
/18Z TAFS/

Ceilings will continue improving over the next few hours as the
cloud cover lifts and breaks up. This will allow for conditions to
become more favorable for scattered thunderstorms to develop this
afternoon and evening. Then, most of the thunderstorm activity
should shut off just after dark. MVFR ceilings will return to
KJCT, KSOA, and KBBD.

&&

.PREV DISCUSSION... /issued 1052 AM CDT Wed May 1 2019/

UPDATE...

Latest short term models, such as the HRR and NAMNEST, indicate
showers and thunderstorms will develop mainly this afternoon. The
best location, again based on data from these two models, for
afternoon thunderstorms is mainly along and southeast of a line
from Abilene to Sonora. Thus, just updated our morning forecast to
lower PoPs for the remainder of this morning. Also, confidence for
exactly where and when thunderstorms may develop this afternoon is
not high; therefore, a more conservative 50 percent chance looks
best. Nevertheless, if thunderstorms do develop, the potential for
large hail and damaging winds continues this afternoon.

PREV DISCUSSION... /issued 648 AM CDT Wed May 1 2019/

AVIATION...
/12Z TAFS/

MVFR stratus has spread across West Central Texas this morning.
Expect cigs to gradually improve to VFR this afternoon. Showers
and thunderstorms remain possible this afternoon, but timing and
coverage remains uncertain. Will maintain VCTS at all terminals,
with amendments likely this afternoon once convection develops.

PREV DISCUSSION... /issued 412 AM CDT Wed May 1 2019/

SHORT TERM...
(Today and Tonight)

Challenging forecast on tap for West Central Texas this afternoon,
with the potential once again for strong to severe thunderstorms
across most of the area.

Southwest flow aloft will persist across the region today, with a
weak shortwave or two traversing the area this afternoon. At the
surface, a dryline will sharpen across the eastern Permian Basin
nearing our western CWA border by the late afternoon. A residual
outflow boundary from an ongoing thunderstorm complex over Oklahoma
will lie somewhere in the vicinity of northwest Texas or the Red
River Valley. Global model guidance and convective allowing models
are not in much agreement regarding evolution of showers and
thunderstorms in the afternoon and evening. However, any discrete
supercells that can initiate along the dry line and/or residual
outflow boundary will have the potential to become quickly severe
given SBCAPE values in excess of 3000 J/KG along with very steep mid
level rates. A damaging wind threat will also exist given the
potential for storms to merge into multi-cellular clusters and/or
linear convective segments...which is hinted at by several of the
high resolution models. Things should wind down by the late evening
hours, with storms potentially lingering across the eastern half of
the forecast area before exiting the CWA.

It will muggy once again tomorrow, with dewpoints in the upper 60s
and lower 70s. Highs will mainly be in the upper 70s across the east
to the mid 80s out west, with overnight lows in the 60s.

LONG TERM...
(Thursday through Tuesday)

Models continue to struggle with the details of the showers and
storms, with much of it dependent on the mesoscale features such
as the cold front and the location of potential outflow
boundaries. Models suggest that the weak front will sag south of
I-20 on Thursday afternoon and then close to I-10 on Friday
afternoon. This will be at least one of the primary foci for
convective development. Given the unstable air mass in place,
areas along the front look to be the best areas to place the
highest POP forecasts, with the best chances sagging south from
the Concho Valley and Heartland on Thursday into the I-10 corridor
for Friday. Confidence is relatively low however, with convection
today and tonight likely to generate additional outflow boundaries
as well have an effect on the overall movement of the front
itself. Upper level trough axis passes on Friday and this will
likely produce the most widespread shower and storm activity
wherever it ends up developing.

Drier conditions return for the weekend, at least for most areas.
However, approach of the next storm system into California will
once again produce southwest flow and the arrival of several
shortwaves for early next week. Shower and storm chances return.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 64  80  62  76 /  20  30  40  50
San Angelo 	 65  85  61  81 /  20  40  40  50
Junction 	 67  85  62  81 /  30  40  50  70
Brownwood 	 64  81  61  75 /  30  40  60  60
Sweetwater 	 63  78  61  76 /  10  30  30  40
Ozona      	 65  82  60  79 /  20  40  40  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

41
Hazardous weather outlook, May 1, 4:15 AM CST, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
515 AM CDT Wed May 1 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-021015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
515 AM CDT Wed May 1 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms are possible this afternoon
and evening across all of West Central Texas. Large hail,
damaging winds, and dangerous cloud to ground lightning will be
the main hazards with these storms. However, an isolated tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Shower and thunderstorm chances will continue through Friday. A
few storms may be strong to severe. Large hail and damaging winds
are the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, May 1, 7:40 AM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
840 AM CDT WED MAY 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             NOLAN                   32.27N 100.24W
04/23/2019  E1.50 INCH       NOLAN              TX   EMERGENCY MNGR

&&
Special weather statement, May 1, 12:08 PM CST, 22 minutes before
Special Weather Statement
National Weather Service San Angelo TX
108 PM CDT Wed May 1 2019

TXZ099-011900-
Throckmorton TX-
108 PM CDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN THROCKMORTON COUNTY
UNTIL 200 PM CDT...

At 107 PM CDT, Doppler radar was tracking a strong thunderstorm over
Millers Creek Reservoir, or 15 miles southeast of Munday, moving
north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Throckmorton County, including the following locations... Us-
183 Near The Throckmorton-Baylor County Line.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west central Texas.

LAT...LON 3328 9920 3330 9947 3340 9947 3340 9914
TIME...MOT...LOC 1807Z 196DEG 15KT 3336 9937
Special weather statement, May 1, 12:17 PM CST, 13 minutes before
Special Weather Statement
National Weather Service San Angelo TX
117 PM CDT Wed May 1 2019

TXZ098-011900-
Haskell TX-
117 PM CDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HASKELL COUNTY UNTIL 200
PM CDT...

At 116 PM CDT, Doppler radar was tracking a strong thunderstorm over
Haskell, moving north at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Weinert around 200 PM CDT.

Other locations impacted by this storm include Us-
277 Near The Haskell-Knox County Line.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west central Texas.

LAT...LON 3339 9947 3304 9966 3309 9989 3340 9985
TIME...MOT...LOC 1816Z 196DEG 15KT 3314 9977

The radar

The Dyess AFB radar (KDYX), 92 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 flood, 4 flash flood, 2 tornado, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Throckmorton

When
May 1, 12:30 PM CST to 12:36 PM CST
Where
Throckmorton County, 16.28 mi NW of Throckmorton to 14.97 mi NNW of Throckmorton
Rating
EFU
Path length
2.56 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
33.362, -99.359

A trained spotter took a picture of a photogenic tornado in northwest Throckmorton County near Millersview Reservoir. He said the tornado stayed on the ground for approximately 5 to 6 minutes. He left the location because the tornado was approaching his location. As he left, he could still see the tornado in his rearview mirror.

Hail, Throckmorton

When
May 1, 3:13 PM CST
Where
Throckmorton County, Throckmorton
Measured
0.88 in hail
Reported by
Public
Coordinates
33.180, -99.180

Hail, Throckmorton

When
May 1, 4:35 PM CST
Where
Throckmorton County, 9.83 mi W of Throckmorton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.180, -99.350

A trained spotter reported half dollar size hail 10 miles east of Irby.

Tornado, Haskell

When
May 1, 4:46 PM CST
Where
Haskell County, 10.46 mi SE of Lake Stamford
Rating
EFU
Path length
0.01 mi
Path width
30 yd
Reported by
Public
Coordinates
32.960, -99.510

A brief tornado touchdown was reported.

Flood, Throckmorton

When
May 1, 6:12 PM CST to 8:12 PM CST
Where
Throckmorton County, 5.63 mi NE of Throckmorton to 4.18 mi SE of Throckmorton
Cause
Heavy Rain
Reported by
Public
Coordinates
33.234, -99.107

The public reported street flooding, roads closed, and stranded vehicles in Throckmorton.

Flood, Haskell

When
May 1, 6:36 PM CST to 8:36 PM CST
Where
Haskell County, 4.04 mi SSE of Haskell to 4.49 mi S of Haskell Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.118, -99.718

Law enforcement reported FM 600 southeast of Haskell flooded.

Hail, Jones

When
May 1, 7:03 PM CST
Where
Jones County, 1.87 mi WNW of Stamford
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.960, -99.810

A trained spotter reported half dollar size hail 2 miles west-northwest of Stamford.

Flood, Jones

When
May 1, 11:15 PM CST to May 2, 3:00 AM CST
Where
Jones County, 5.98 mi NW of Tuxedo to 3.01 mi ENE of Avoca
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.981, -100.013

Intersection of State Highway 6 and FM 1636 is flooded and impassable. Also, numerous|low water crossings were flooded throughout Jones County.

Hail, Brown

When
May 2, 12:35 PM CST
Where
Brown County, 4.03 mi NW of Blanket
Measured
1 in hail
Reported by
Public
Coordinates
31.860, -98.830

Hail, Coleman

When
May 2, 12:39 PM CST
Where
Coleman County, 0.91 mi NE of Talpa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.780, -99.710

Flash Flood, Concho

When
May 2, 1:30 PM CST to 3:30 PM CST
Where
Concho County, 8.21 mi SSE of Eden to 8.15 mi SSE of Eden
Cause
Heavy Rain
Reported by
Public
Coordinates
31.104, -99.821

The public reported swift water estimated to be two feet deep at a low water crossing near the Concho and Menard County line.

Flash Flood, Sutton

When
May 2, 2:45 PM CST to 4:45 PM CST
Where
Sutton County, 9.69 mi SSW of Sonora to 10.77 mi SSW of Sonora
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.440, -100.692

The Sutton County Sheriffs office reported a foot of water over Cusenbary Road and County Road 405.

Hail, Crockett

When
May 2, 4:06 PM CST
Where
Crockett County, 35.06 mi W of Ozona
Measured
0.75 in hail
Reported by
Public
Coordinates
30.710, -101.790

Lightning, Kimble

When
May 3, 4:34 PM CST
Where
Kimble County, 3.13 mi SW of Junction
Deaths
1 direct, 0 indirect
Reported by
NWS Employee
Coordinates
30.443, -99.801

A man from Midland was killed by lightning while he and his family were camping at Llano State Park.

Flash Flood, Kimble

When
May 3, 5:57 PM CST to 7:27 PM CST
Where
Kimble County, 3.94 mi E of (Jct)kimble Co Arpt to 0.99 mi NW of Segovia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.507, -99.704

Law enforcement reported water over the roadway on 2169. The water was estimated to be 18 inches deep.

Hail, Nolan

When
May 3, 6:27 PM CST
Where
Nolan County, Sweetwater
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.470, -100.400

A trained spotter reported golf ball size mixed with ping pong ball size hail in Sweetwater.

Thunderstorm Wind, Nolan

When
May 3, 6:44 PM CST
Where
Nolan County, 0.69 mi S of Sweetwater
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.460, -100.400

Law Enforcement reported trees down across Sweetwater.

Flash Flood, Nolan

When
May 3, 7:05 PM CST to 9:05 PM CST
Where
Nolan County, 2.3 mi WSW of Sweetwater Muni Arpt to 5.37 mi NW of Shaufler
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.461, -100.508

The fire department reported two high water rescues on Interstate 20 at Mile Markers 243 and 244 in Sweetwater.

Flood, Taylor

When
May 3, 8:07 PM CST to 10:07 PM CST
Where
Taylor County, 0.34 mi WNW of Hamby to 3.83 mi SSE of Elmdale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.522, -99.635

A trained spotter reported flooded roads over the north and northeast portions of Abilene.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Kimble2019-05-0348MaleCampingDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828523, 826883, 826885, 828526, 829490, 829491, 826886, 832215, 832217, 832222, 831800, 829469, 832227, 828480, 829462, 826887, 826891, 829464, 829492.